Alert archive / Colorado / High Wind Watches in 2011

High Wind Watch 7, NWS Denver/Boulder, CO

November 18, 20119 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Nov 18, 2011, 5:14 AM MST for 9 counties in Colorado. It took effect at Nov 19, 2011, 12:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 18, 2011, 5:14 AM MST (12:14 UTC)
In effect from
Nov 19, 2011, 12:00 AM MST
Expired
Nov 18, 2011, 3:28 PM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Elbert County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO

The radar

The Denver radar (KFTG), 53 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 0.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3395 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WWUS75 KBOU 181214
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
514 AM MST FRI NOV 18 2011

...VERY STRONG WINDS POSSIBLE AGAIN OVER THE FRONT RANGE
FOOTHILLS...PARK COUNTY...AND WESTERN DOUGLAS COUNTY...

.STRONG WESTERLY WINDS AHEAD OF A STORM SYSTEM ACROSS THE PACIFIC
NORTHWEST WILL DESCEND OVER THE FRONT RANGE FOOTHILLS AND
LOCATIONS SOUTH ACROSS PARK COUNTY AND WESTERN DOUGLAS COUNTY
LATER TONIGHT. THE WINDS WILL CONTINUE EARLY SATURDAY MORNING
BEFORE DIMINISHING BY MIDDAY. 

COZ035>037-041-182015-
/O.NEW.KBOU.HW.A.0007.111119T0700Z-111119T1800Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND...
RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN...
GEORGETOWN...IDAHO SPRINGS...WESTCREEK...FAIRPLAY...HARTSEL...
LAKE GEORGE...SOUTH PARK...CASTLE ROCK...ELBERT...KIOWA...
LARKSPUR...SIMLA
514 AM MST FRI NOV 18 2011

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING. 

* TIMING...GUSTY SOUTHWEST TO WEST WINDS WILL INCREASE LATER
  TONIGHT...WITH THE STRONGEST WINDS EXPECTED BETWEEN 3 AM AND 10
  AM SATURDAY MORNING.

* WINDS...SPEEDS OF 30 TO 50 MPH WITH GUSTS UP TO 75 MPH ARE
  POSSIBLE LATER TONIGHT AND SATURDAY MORNING. 

* IMPACTS...TRAVEL ACROSS NORTH TO SOUTH HIGHWAYS AND ROADS WILL
  BECOME DIFFICULT DUE TO THE STRONG AND GUSTY
  CROSSWINDS...ESPECIALLY WHEN DRIVING HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WATCH MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS MAY OCCUR.  PERSONS IN THE WATCH AREA SHOULD
REMAIN ALERT TO THE POSSIBILITY OF HIGH WINDS AND BE PREPARED TO
TAKE ACTION SHOULD HIGH WINDS DEVELOP.

PEOPLE PLANNING TRAVEL SHOULD BE PREPARED FOR STRONG CROSS WINDS
CAUSING HAZARDOUS DRIVING CONDITIONS. DRIVERS OF LIGHT WEIGHT OR
HIGH PROFILE VEHICLES SHOULD CONSIDER DELAYING TRAVEL OR USE
ALTERNATE ROUTES. IF YOU ARE DRIVING ON THE ROADWAYS SLOW DOWN AND
REMAIN ALERT FOR SUDDEN AND STRONG WIND GUSTS.
&&

$$
1 follow-up statement
410 
WWUS75 KBOU 182228
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
328 PM MST FRI NOV 18 2011

...VERY STRONG WINDS EXPECTED OVER THE FRONT RANGE
FOOTHILLS...PARK COUNTY...AND WESTERN DOUGLAS COUNTY...

.STRONG WESTERLY WINDS AHEAD OF A STORM SYSTEM ACROSS THE PACIFIC
NORTHWEST WILL DESCEND OVER THE FRONT RANGE FOOTHILLS AND
LOCATIONS SOUTH ACROSS PARK COUNTY AND WESTERN DOUGLAS COUNTY
LATER TONIGHT. THE WINDS WILL CONTINUE EARLY SATURDAY MORNING
BEFORE DIMINISHING BY MIDDAY.

COZ035>037-041-190630-
/O.UPG.KBOU.HW.A.0007.111119T0700Z-111119T1800Z/
/O.NEW.KBOU.HW.W.0008.111119T0700Z-111119T1800Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND...
RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN...
GEORGETOWN...IDAHO SPRINGS...WESTCREEK...FAIRPLAY...HARTSEL...
LAKE GEORGE...SOUTH PARK...CASTLE ROCK...ELBERT...KIOWA...
LARKSPUR...SIMLA
328 PM MST FRI NOV 18 2011

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM MST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM MST
SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...GUSTY SOUTHWEST TO WEST WINDS WILL INCREASE LATER 
  TONIGHT...WITH THE STRONGEST WINDS EXPECTED BETWEEN 3 AM AND 
  10 AM SATURDAY MORNING. 

* WINDS...SPEEDS OF 30 TO 50 MPH WITH GUSTS UP TO 75 MPH WILL
  PREVAIL LATER TONIGHT AND SATURDAY MORNING.

* IMPACTS...TRAVEL ACROSS NORTH TO SOUTH HIGHWAYS AND ROADS WILL 
  BECOME DIFFICULT DUE TO THE STRONG AND GUSTY CROSSWINDS... 
  ESPECIALLY WHEN DRIVING HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE PLANNING TRAVEL SHOULD BE PREPARED FOR STRONG CROSS WINDS
CAUSING HAZARDOUS DRIVING CONDITIONS. DRIVERS OF LIGHT WEIGHT OR
HIGH PROFILE VEHICLES SHOULD CONSIDER DELAYING TRAVEL OR USE
ALTERNATE ROUTES. IF YOU ARE DRIVING ON THE ROADWAYS SLOW DOWN
AND REMAIN ALERT FOR SUDDEN AND STRONG WIND GUSTS. 

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS ARE EITHER OCCURRING OR HIGHLY LIKELY.

&&

$$
LESZCYNSKI

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Nov 18, 3:40 AM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Nov 18, 3:40 AM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
340 AM MST FRI NOV 18 2011

.SHORT TERM...MAIN CONCERN AGAIN FOR THE NEXT 24 HOURS IS THE STRONG
WIND POTENTIAL OVER THE MOUNTAINS AND FOOTHILLS AND SNOW SPREADING
INTO THE MOUNTAINS LATER TONIGHT. CURRENTLY A STRONG WESTERLY FLOW
ALOFT WITH SOME GUSTY WINDS IN THE MOUNTAINS AND FOOTHILLS. MOST OF
THE WINDS IN THE 15 TO 25 MPH WITH SOME HIGHER GUSTS IN THE 30-45
MPH RANGE. FOR MOST OF TODAY AND THIS EVENING...WINDS SHOULD REMAIN
BELOW HIGH WIND CRITERIA.

DEEP LOW PRESSURE WILL REMAIN OFF THE PACIFIC NORTHWEST COAST AND
SPIN OUT A WAVE WHICH WILL MOVE INTO COLORADO LATER TONIGHT. CROSS
SECTIONS SHOW CROSS BARRIER FLOW INCREASING LATER TONIGHT WITH
60-80KT COMING DOWN THE SLOPE AFTER 09Z. THIS SEEMS TO CORRESPOND
WITH STRONGER DOWNWARD VERTICAL VELOCITIES DEVELOPING BELOW 600MB
EARLY SAT AM. THIS MAY HELP IN AIDING THE STRONGEST WINDS TO THE
SURFACE. THERE IS A FAIRLY DECENT STABILITY THAT ALSO DEVELOPS AT
700MB. ON THE NEGATIVE SIDE FOR HIGH WINDS...THERE IS A FAIR AMOUNT
OF VERTICAL SHEAR WITH THE INCOMING JET AND MOISTURE/PRECIP
DEVELOPING IN THE MOUNTAINS MAY REDUCE THE AMPLIFICATION OF THE
WAVE. APPEARS LIKE THE WINDOW FOR THE STRONGEST WINDS WOULD BE
BETWEEN 09Z-15Z ON SATURDAY...AND FAVOR SOUTHERN SECTIONS INCLUDING
JEFFERSON...PARK AND WESTERN DOUGLAS COUNTIES AS THE FLOW IS A BIT
MORE SOUTHWEST. FOR NOW WITH STILL QUITE A BIT OF UNCERTAINTY...
WILL ONLY GO WITH A HIGH WIND WATCH GIVEN THE POTENTIAL FOR HIGH
WINDS AND WILL COVER ZONES 35>37 AND 41.

MOISTURE WILL SPREAD INTO THE MOUNTAINS LATER TONIGHT WITH SNOW
DEVELOPING...MAINLY OVER ZONE 31 AND 33. GIVEN THE STRONG SOUTHWEST
FLOW...ZONE 34 INCLUDING SUMMIT COUNTY WILL ONLY SEE SCATTERED SNOW
SHOWERS WITH UNPREFERRED OROGRAPHIC DIRECTION.

.LONG TERM...JET MAX AND TROUGH AXIS WILL BE RIGHT OVER COLORADO
EARLY SATURDAY MORNING. CONCERN WILL CONTINUE TO BE HIGH WINDS
THROUGH THE MORNING FOR THE FOOTHILLS AND EASTERN SLOPES OF THE
NORTHERN AND CENTRAL MOUNTAINS AS WELL AS FOR SOUTH PARK AND SOME
AREAS OF THE PALMER DIVIDE. BY NOON...THE JET WILL LIFT NORTH...THE
SURFACE PRESSURE GRADIENT WILL RELAX AND THE COLD FRONT WILL MOVE
SOUTH ACROSS THE FORECAST AREA. THEREFORE WILL HAVE THE WATCH PERIOD
ONLY ENCOMPASS THE MORNING HOURS. WINDS BEHIND THE FRONT WILL BE
STRONG OUT OF THE NORTH AS WELL...HOWEVER NOT STRONG ENOUGH FOR ANY
HIGHLIGHT.

SNOW WILL CONTINUE OVER THE HIGH COUNTRY SATURDAY MORNING WITH
ANOTHER FEW INCHES EXPECTED. THE PARK AND NORTHERN GORE RANGES WILL
SEE THE HEAVIEST AMOUNTS WITH LESS EXPECTED SOUTH TOWARD THE I70
CORRIDOR. THE STRONG WINDS SATURDAY MORNING WILL CREATE AREAS OF
BLOWING SNOW ESPECIALLY OVER PASSES. THE STRONG MOUNTAIN LEVEL WINDS
ALONG WITH A LEESIDE SURFACE LOW OVER THE WESTERN PLAINS THROUGH THE
EVENING WILL KEEP THE PLAINS DRY AS WELL AS LESS SNOW AMOUNTS FOR
THE EASTERN SLOPES OF THE HIGHER MOUNTAINS AS WELL AS THE FOOTHILLS.
THIS LEESIDE LOW WILL ALSO KEEP TEMPERATURES WARMER THAN PREVIOUS
FORECASTS ESPECIALLY OVER THE WESTERN PLAINS. HAVE INCREASED THE
HIGHS INTO THE 50S FOR THE PLAINS. AS HIGH SURFACE PRESSURE FROM THE
NORTHERN GREAT PLAINS PUSHES DOWN INTO NORTHEASTERN COLORADO...THE
MOISTURE WILL NOT BE AVAILABLE ANYMORE FOR THE SHORT PERIOD OF
UPSLOPE FLOW TO PRODUCE ANYTHING.

SOUTHWEST FLOW WILL CONTINUE THROUGH MONDAY AS ANOTHER WEATHER
DISTURBANCE OUT OF THE DESERT SOUTHWEST TRANSITIONS OVER THE STATE
EARLY TUESDAY MORNING. ENOUGH MOISTURE IN THE FLOW WILL KEEP A
CHANCE OF SNOW OVER THE MOUNTAINS THROUGH THIS PERIOD. TEMPERATURES
SUNDAY AND MONDAY RIGHT AROUND NORMAL FOR THIS TIME WITH
TEMPERATURES IN THE UPPER 40S FOR THE PLAINS AND IN THE 30S FOR THE
MOUNTAINS. AS THE SECOND SYSTEM PASSES...MODELS ARE IN GOOD
AGREEMENT FOR TUESDAY THROUGH THANKSGIVING TO SEE WARMER THAN
AVERAGE TEMPERATURES AND DRY CONDITIONS AS AN UPPER RIDGE BUILDS IN.
MODELS ALSO AGREEING ON ANOTHER UPPER TROUGH TO PASS OVER THE STATE
THE NEXT DAY ON FRIDAY. THIS WILL LIKELY PRODUCE MORE SEASONAL
WEATHER INCLUDING MOUNTAIN SNOWS FOR THANKSGIVING WEEKEND.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH TONIGHT WITH JUST
VARYING AMOUNTS OF SCT-BKN HIGH LEVEL CLOUDS. TYPICAL DRAINAGE WINDS
FROM THE SOUTH EARLY THIS AM THEN A BIT OF A CHALLENGE THIS
AFTERNOON. DESPITE THE CURRENT SOUTHEAST AFTERNOON WINDS IN THE TAF
THINK THINGS MAY DEVELOP MORE LIKE YESTERDAY WITH SOME WESTERLY
WINDS SPILLING OUT BY MID-LATE AFTERNOON...ESP AT BJC AND DEN.  WILL
ADJUST 12Z TAFS TO SHOW MORE OF THE SOUTHWEST TO WEST WINDS. THE
WEST TO SOUTHWEST WINDS WILL INCREASE AGAIN LATER TNT...ESP AT BJC
WITH GUSTS 30 TO 40KTS POSSIBLE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH FROM 07Z TONIGHT
THROUGH 18Z SATURDAY FOR ZONES..35>37..41

&&

SHORT TERM/AVIATION...ENTREKIN
LONG TERM....KRIEDERMAN
Hazardous weather outlook, Nov 17, 11:03 AM MST, 18 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1103 AM MST THU NOV 17 2011

COZ030>051-181300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1103 AM MST THU NOV 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST WINDS WILL CONTINUE OVER THE HIGHER MOUNTAINS AND EAST
SLOPES OF THE FRONT RANGE FOOTHILLS TODAY AND TONIGHT.  WIND GUSTS
UP TO 60 MPH WILL BE POSSIBLE OVER THE HIGHER PASSES WITH LIGHTER
WINDS IN THE MOUNTAIN VALLEYS AND SHELTERED FOOTHILL LOCATIONS.

TEMPERATURES WILL BE WARMER ACROSS THE AREA TODAY...WITH READINGS IN
THE 50S ACROSS THE PLAINS AND THE 30S AND 40S IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WEST WINDS WILL CONTINUE OVER THE HIGHER MOUNTAINS AND
EASTERN SLOPES OF THE FOOTHILLS FRIDAY WITH GUSTS UP TO 65 MPH
POSSIBLE.  THE NEXT STORM WILL BRING SNOW TO THE MOUNTAINS FRIDAY
NIGHT INTO SATURDAY.  ACCUMULATIONS OF 2 TO 6 INCHES ARE POSSIBLE.
A CHANCE OF SNOW WILL CONTINUE OVER THE MOUNTAINS INTO MONDAY
NIGHT...THEN DRY WEATHER IS EXPECTED THROUGH THURSDAY.

DRY WEATHER IS EXPECTED OVER THE PLAINS FRIDAY THROUGH NEXT
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 3:28 PM MSTHigh Wind WarningBOUArapahoe, Boulder, Clear Creek, Douglas, Elbert, Gilpin and 3 more12 hr
Nov 18, 3:47 PM MSTWinter Weather AdvisoryBOUGrand, Jackson19 hr

Nearby

High Wind Watches in Colorado, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.